Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 12, NWS Topeka, KS

November 26, 201923 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 26, 2019, 3:25 AM CST for 23 counties in Kansas. It took effect at Nov 26, 2019, 9:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 3:25 AM CST (09:25 UTC)
In effect from
Nov 26, 2019, 9:00 PM CST
Expired
Nov 27, 2019, 2:44 AM CST
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS73 KTOP 260925
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
325 AM CST Tue Nov 26 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-262200-
/O.NEW.KTOP.WI.Y.0012.191127T0300Z-191127T0900Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
325 AM CST Tue Nov 26 2019

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM CST
WEDNESDAY...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect from 9 PM this evening to 3 AM CST
Wednesday. 

* WINDS...Northwest winds sustained between 25 and 35 mph with 
  gusts up to 45 mph possible.

* IMPACTS...Unsecured objects are likely to get blown around. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
2 follow-up statements
005 
WWUS73 KTOP 261841
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1241 PM CST Tue Nov 26 2019

KSZ026-038>040-054>056-058-059-271100-
/O.NEW.KTOP.HW.W.0003.191127T0600Z-191127T1200Z/
/O.EXT.KTOP.WI.Y.0012.191127T0300Z-191127T0600Z/
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
1241 PM CST Tue Nov 26 2019

...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
CST TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM CST
WEDNESDAY...

The National Weather Service in Topeka has issued a High Wind
Warning, which is in effect from midnight tonight to 6 AM CST
Wednesday. 

* TIMING...Beginning at 9 PM for the Advisory, and at 12 AM for 
  the Warning.

* Winds...Northwest winds sustained between 30 and 40 mph with 
  gusts up to 60 mph possible. 

* IMPACTS...Damaging winds may blow down branches and trees. If
  possible, remain in the lower levels of your home, and avoid
  windows. Use caution if you must drive. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ008>012-020>024-034>037-271100-
/O.EXT.KTOP.WI.Y.0012.191127T0300Z-191127T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
1241 PM CST Tue Nov 26 2019

...WIND ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
WEDNESDAY...

* WINDS...Northwest winds sustained between 30 and 35 mph with
  gusts up to 50 mph possible. 

* IMPACTS...Unsecured objects are likely to get blown around. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
315 
WWUS73 KTOP 270844
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
244 AM CST Wed Nov 27 2019

KSZ026-038>040-054>056-058-059-270945-
/O.CAN.KTOP.HW.W.0003.000000T0000Z-191127T1200Z/
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
244 AM CST Wed Nov 27 2019

...HIGH WIND WARNING IS CANCELLED...

The threat for severe winds has diminished and therefore the
warning is cancelled. Northwest winds will still gust between 30
and 40 mph through the morning.

$$

KSZ008>012-020>024-034>037-270945-
/O.CAN.KTOP.WI.Y.0012.000000T0000Z-191127T1200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
244 AM CST Wed Nov 27 2019

...WIND ADVISORY IS CANCELLED...

The threat for advisory level winds has diminished and therefore 
the warning is cancelled. Northwest winds will still gust between 
30 and 40 mph through the morning..

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 25, 11:19 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 25, 11:19 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1119 PM CST Mon Nov 25 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Tonight)
Issued at 307 PM CST Mon Nov 25 2019

Quiet conditions continue this evening as north to northeast winds
gradually diminish and high clouds drift through the region. Stratus
will begin to develop across southeast KS and southwest MO tonight
and build northward during the early morning hours, reaching the
southeastern forecast area by sunrise. Patchy drizzle will also be
possible as low-levels saturate and shallow isentropic lift
increases.

.LONG TERM...(Tuesday through Monday)
Issued at 307 PM CST Mon Nov 25 2019

Models continue to be fairly consistent in the speed and track of
the deepening cyclone through the region Tuesday and Tuesday night
as it becomes negatively-tilted poleward of a 180-knot upper level
jet streak over Oklahoma. Low-level moisture return over the old
front may bring some drizzle or perhaps modest light rain for much
of the area through the morning with still the main area of
concern for wintry precipitation in far northwestern portions of
the area. Moisture depths and thermal profiles continue to hold
off any change to such types until late afternoon with colder
near-surface conditions following the upper low in the evening as
the forcing moves off. This should keep snow accumulations to
around an inch in/around Republic county. There are some
suggestions of areas of convective cold-sector precip as lapse
rate aloft steepen to near 8 C/km which could produce quick though
spotty accumulations farther east toward northeast Kansas in the
evening. To the south, more fall-like concerns are raised with
elevated fire weather and thunderstorm potential. Ahead of the
wrapping dry slot, the warm sector could destabilize enough for
some deep, moist convection, though even the most aggressive
solutions keep MU CAPE below 700 J/kg. Obviously deep shear will
be impressive so its hard to rule out some briefly-severe storms
in the late afternoon and early evening in far southeastern
locations. Dewpoints behind the Pacific cold front could bring RH
values below 40% though getting this narrow axis northeast into
the local area is unlikely. Wind speeds will increase quickly in
the late afternoon and evening but the potential for the
coincidence of the strong winds and drier air appears too low for
any significant fire weather concern this far northeast. Pressures
rise 20-30 mb Tuesday night and model soundings show low-level
lapse rates remaining impressive at times through the overnight
hours. Mixing depths may near 850 mb where winds are near 50
knots hours. If trends continue, a Wind Advisory may be needed for
both sustained and gust speeds.

Wednesday continues to be the "catch your breath" day before the
next upper trough impacts the central Plains Wednesday night into
the weekend. Broad and deep isentropic upglide takes place
downstream of the trough late Wednesday night into Thursday
afternoon for what should be a fairly widespread though modest
accumulation rate event. Forecast soundings over much of the
lower and middle troposphere are fairly isothermal and the
potential for a more varied profile certainly exists, but
continuing the transition from snow to rain through the day still
seems very reasonable in the WAA regime. Snow accumulations of a
few inches of snow are quite possible. There may be a break in
precipitation late Thursday into Thursday night before greater
chances return Friday and Friday night as the trough enters the
Plains. The bulk of this precip should come in liquid form though
enough uncertainty exists for some mix mention early. There should
be greater potential for a more unstable atmosphere to reach the
local area Friday and Friday evening though much remains to be
seen on severe chances this far north. Another quite windy period
seems very possible behind this system over the weekend. Will
keep some small precip chances into Sunday with a blocky regime to
the upper flow setting up along the western coast of the
continent which could bring in some southwest-flank light precip.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1119 PM CST Mon Nov 25 2019

An active period is expected after 12Z as vfr conditions
transition to mvfr and ifr by 17Z. Expect drizzle to develop
after 14Z and last through 21Z. Expect some improvement to mvfr
or vfr around 21Z, especially near TOP and FOE as winds shift to
the south as a warm front lifts north. Winds will veer from the
northeast to the south by 22Z at TOP and FOE, but remain east or
southeast at MHK. Winds will shift to the west around 15kts with
gusts to 30 kts behind a frontal boundary in the 01Z to 03Z
Wednesday time period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Laflin
LONG TERM...65
AVIATION...53
Hazardous weather outlook, Nov 25, 3:10 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
310 PM CST Mon Nov 25 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-262115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
310 PM CST Mon Nov 25 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Snow accumulations of around an inch are expected late Tuesday
afternoon and Tuesday night in the Belleville area.

A few strong thunderstorms could impact eastern portions of east
central Kansas late Tuesday afternoon and Tuesday evening.

Elevated fire danger is possible late Tuesday afternoon and
Tuesday evening in central and east central Kansas.

West to northwest winds sustained near 30 mph with gusts near 45
mph are possible across the entire area Tuesday night.

Accumulating snow is possible across the entire area during much
of Thanksgiving Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 12:41 PM CSTHigh Wind WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 3 more14 hr
Nov 26, 4:49 PM CSTSpecial Weather StatementTOPGeary41 min
Nov 26, 5:19 PM CSTSpecial Weather StatementTOPRiley26 min

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.